Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 12, 2009, 4:30 PM CDT for McLean County, Mountrail County, Ward County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2009, 4:30 PM CDT (21:30 UTC)
- Expired
- May 12, 2009, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McLean County, ND, Mountrail County, ND, Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 122130 SVRBIS NDC055-061-101-122215- /O.NEW.KBIS.SV.W.0013.090512T2130Z-090512T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 430 PM CDT TUE MAY 12 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA... SOUTH CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA... * UNTIL 515 PM CDT * AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF RAUB...OR 43 MILES SOUTHWEST OF MINOT...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAKOTI AROUND 500 PM CDT. RYDER AROUND 510 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4819 10154 4795 10134 4777 10202 4791 10217 TIME...MOT...LOC 2130Z 239DEG 22KT 4785 10203 $$ PJA
3 follow-up statements
000 WWUS53 KBIS 122148 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 448 PM CDT TUE MAY 12 2009 NDC055-061-101-122215- /O.CON.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/ MCLEAN ND-MOUNTRAIL ND-WARD ND- 448 PM CDT TUE MAY 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN WARD...SOUTHEASTERN MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAKOTI...OR 35 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MAKOTI AROUND 500 PM CDT. RYDER AROUND 505 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4794 10210 4819 10154 4795 10134 4779 10196 TIME...MOT...LOC 2148Z 239DEG 20KT 4791 10186 $$ PJA
000
WWUS53 KBIS 122159
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT TUE MAY 12 2009
NDC055-061-122208-
/O.CAN.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/
MCLEAN ND-MOUNTRAIL ND-
459 PM CDT TUE MAY 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOUNTRAIL AND
NORTHWESTERN MCLEAN COUNTIES IS CANCELLED...
LAT...LON 4786 10188 4802 10188 4819 10154 4795 10134
4785 10172
TIME...MOT...LOC 2158Z 239DEG 20KT 4794 10179
$$
NDC101-122215-
/O.CON.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/
WARD ND-
459 PM CDT TUE MAY 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN WARD COUNTY...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MAKOTI...OR 31 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RYDER AROUND 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4786 10188 4802 10188 4819 10154 4795 10134
4785 10172
TIME...MOT...LOC 2158Z 239DEG 20KT 4794 10179
$$
PJA000 WWUS53 KBIS 122209 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 509 PM CDT TUE MAY 12 2009 NDC101-122215- /O.CON.KBIS.SV.W.0013.000000T0000Z-090512T2215Z/ WARD ND- 509 PM CDT TUE MAY 12 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN WARD COUNTY... AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RYDER...OR 26 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH CENTRAL WARD COUNTY...INCLUDING THE FOLLOWING LOCATIONS RICE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4785 10172 4802 10188 4819 10154 4795 10134 TIME...MOT...LOC 2209Z 239DEG 20KT 4795 10167 $$ PJA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:11 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 12, 3:11 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 311 PM CDT TUE MAY 12 2009 .SHORT TERM... SURFACE TROUGH EXTENDS FROM LOW IN NORTH CENTRAL SASKATCHEWAN SOUTH AND EAST TO NEAR GLENDIVE...CURVING BACK TO SOUTH CENTRAL MONTANA. CONVECTION CONTINUES TO FIRE IN WARM SECTOR AHEAD OF TROUGH WHILE MORE CONVECTION IS GROWING ALONG AND AHEAD OF THE TROUGH. CONCERNS TODAY INCLUDE CHANCE SEVERE THUNDERSTORMS TONIGHT AND WIND SPEEDS TOMORROW....ESPECIALLY SOUTHWEST. MODELS IN FAIR AGREEMENT AND USED MODEL BLEND FOR GRIDS. TONIGHT FAIR AMOUNT OF CAPE WITH LITTLE CAPPING. STARTING TO SEE INCREASE IN CONVECTION ALONG FRONT. TROUGH FORECAST TO CENTRAL DAKOTAS BY 03Z AND ALONG FORECAST AREA EASTERN BORDER BY 06Z. WILL KEEP LIKELY POPS FOR MOST OF FORECAST AREA TONIGHT. FRONT PUSHES THROUGH OVERNIGHT WITH HIGH PRESSURE BUILDING OVER NORTHERN PLAINS. STRONG PRESSURE GRADIENT DEVELOPS WITH 50KT 85H WINDS OVER SOUTHWEST NORTH DAKOTA. WILL ISSUE HIGH WIND WATCH FOR SOUTHWEST COUNTIES AND MOST OF FORECAST AREA WILL LIKELY NEED ADVISORIES. .LONG TERM... ON SATURDAY THE LONG TERM MODELS ARE DEPICTING NORTHWEST FLOW ALOFT WITH A TROUGH OVER THE GREAT LAKES AND A RIDGE OVER THE CANADIAN ROCKIES. BY SUNDAY A SHORTWAVE IN THE NORTHWEST FLOW ALOFT MOVES OUT OF WESTERN CANADA AND ACROSS THE NORTHERN PLAINS. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. ON MONDAY A STRONGER SYSTEM MOVES THROUGH THE WESTERLIES AND THE UPPER LEVEL WESTERLIES DEVELOP A LARGE SCALE TROUGH OVER CANADA/NORTH CENTRAL US. SHOWERS AND THUNDERSTORMS ON MONDAY AHEAD OF THIS VIGOROUS SYSTEM...FOLLOWED BY A STRONG COLD FRONTAL PASSAGE ON TUESDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. IN TERMS OF TEMPERATURES...EXPECT HIGHS MAINLY IN THE 60S WITH LOWS 35 TO 45 SATURDAY THROUGH MONDAY. COOLER SUNDAY WITH HIGHS IN THE 50S. && .AVIATION... A WEAK LOW PRESSURE TROUGH EXTENDED FROM A STRONG LOW IN SOUTHERN SASKATCHEWAN THROUGH THE WESTERN DAKOTAS AND TO ANOTHER LOW IN WYOMING. A STRONG LOW LEVEL JET AHEAD OF THESE LOWS WITH STRONG SOUTHERLY WINDS UP THE EASTERN DAKOTAS WAS ASSOCIATED WITH SCATTERED THUNDERSTORM ACTIVITY THIS MORNING AND AFTERNOON OVER CENTRAL AND EASTERN NORTH DAKOTA. SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING MAINLY EAST OF BISMARCK AND NEAR KJMS THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH THE LOW LEVEL JET. FARTHER WEST...A SERIES OF UPPER LEVEL DISTURBANCES BEHIND/ALONG THE LOWS/TROUGHS WILL HELP SET OFF NUMEROUS THUNDERSTORMS LATER THIS AFTERNOON AND CONTINUE THROUGHOUT THE NIGHT TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...WINDS TO 50KTS OR MORE...AND HEAVY RAIN AND FREQUENT LIGHTNING. THESE STRONGER STORMS WILL LIKELY AFFECT WESTERN TAF SITES KISN AND KDIK AFTER 21Z...AFFECT KMOT AND KBIS AROUND 00Z...AND KJMS AROUND 02-05Z. && && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR NDZ031>033-040>045. && HW/JMV
Hazardous weather outlook, May 12, 5:23 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 523 AM CDT TUE MAY 12 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 523 AM CDT TUE MAY 12 2009 /423 AM MDT TUE MAY 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A POTENT COLD FRONT. THE THUNDERSTORMS WILL BECOME WIDESPREAD THIS EVENING INTO TONIGHT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WOULD BE OVER OUR SOUTHWEST...SOUTH CENTRAL...AND SOUTHEASTERN ZONES. PLEASE CHECK BACK REGULARLY FOR UPDATES TO THE FORECAST TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY WILL LIKELY BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY AS STRONG WEST TO NORTHWEST WINDS SUSTAINED BETWEEN 25 AND 35 MPH AND GUSTS TO 45 AND 50 MPH DOMINATE. COLDER AIR WILL ARRIVE WITH ADDITIONAL RAIN SHOWERS THROUGH THE DAY. THE RAIN SHOWERS WILL MIX WITH SNOW SHOWERS OVER NORTH CENTRAL AND NORTHWEST NORTH DAKOTA WEDNESDAY MORNING BUT NO SIGNIFICANT ACCUMULATION IS EXPECTED. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER TODAY INTO TONIGHT. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:44 PM CDT | High Wind Watch | BIS | Adams, Billings, Bowman, Golden Valley, Grant, Hettinger and 2 more | 12 hr |
| May 12, 5:03 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Stark | 57 min |
| May 12, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 60 min |
| May 12, 5:46 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 29 min |
| May 12, 6:01 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 59 min |
| May 12, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 41 min |
| May 12, 6:06 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Mercer, Morton, Oliver | 39 min |
| May 12, 6:27 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 63 min |
| May 12, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 57 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.